Q. I have a nervous stomach. This results in frequent, unpredictable bouts of diarrhea. I have also been chewing sugarless gum daily for years.  

I just heard that sugarless gum can combat constipation. Does that mean it could also cause diarrhea? Could my chewing gum be contributing to my digestive problems?  

A. Sugarless gum and candy are sweetened with mannitol, sorbitol, malitol, maltitol or xylitol. These are natural compounds that taste sweet but are not completely absorbed from the digestive tract. The unabsorbed remnants can pull fluid into the colon, leading to cramps and diarrhea. Why not stop chewing gum for a week or two so you can see if that makes a difference? If it does, you may want to find a substitute for sugarless gum.  

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Carleen
    Reply

    Problems with sugarless gum from Oct 12th’15 in the Buffalo News:
    Upon reading the writer who wrote chewing too much sugarless gum especially if they are a teenager (like that 14 year old in this case) brought back some memories in the 1990s for me. There was a sugar free product at that time called Velamints. Someone had some & offered me one. I liked these hard mints & the way that they dissolved in your mouth minty fresh that I would buy them regularly. Yes, sugar free. They were available in spearmint, peppermint, cinnamon, licorice & cocoa. Velamints had these available in gum as well. Some mints/candy have an aftertaste that can turn impacting your breath but not with the Velamints then for me. I loved that minty taste in my mouth & believed at the time that it was harmless.

    I found out that it does effect one’s bowels. I did not have any health issues or problems but everything should be done in moderation. In this case it was the ingredient in this product that can cause one’s bowels to be soft. I was not a minor at that time but thinking back to then & moving forward now, no matter how simple or safe one is to believe a product is, it’s always a good idea to be very careful.

    In my case then, I did not read the ingredients much less understand their impact or significance (it was a different era then). I’m glad that this writer took the initiative to bring up an important issue especially when it relates to a teenager who is still in an development stage of their life. Thank you so very much Peoples Pharmacy for keeping me informed by keeping your column in existence in the Buffalo News. I treasure & look forward to your column.
    I still love this product but do try to consume things in moderation.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.